Compactly supported tight and sibling frames with maximum vanishing moments. (English) Zbl 1016.42023

Two families \[ \Psi = \{ \psi_{i,j,k} = 2^{j/2} \psi_i (2^j\cdot - k): 1 \leq i \leq N, j,k \in {\mathbf Z} \} \] and \[ \tilde \Psi = \{ \tilde\psi_{i,j,k} = 2^{j/2} \tilde\psi_i (2^j\cdot - k): 1 \leq i \leq N, j,k \in {\mathbf Z} \} \] are called sibling frames if the frame generators \(\psi_i, \tilde\psi_i, i=1, \ldots, N\), are generated by the same refinable function \(\phi\), if they are Bessel families, and if the duality relation \(\langle f,g \rangle = \sum_{i=1}^N \sum_{j,k \in {\mathbb{Z}}} \langle f, \psi_{i,j,k} \rangle \langle \tilde\psi_{i,j,k}, g \rangle\) holds for all \(f,g \in L^2({\mathbb{R}})\).
One of the main results of the paper under review is that there exist two compactly supported sibling frames with the maximal number of vanishing moments, which can be chosen to be symmetric or antisymmetric. The proof of this result is constructive. The authors also provide the characterization of sibling frames in terms of the vanishing moment recovery function, which is then used in the construction of a tight frame for \(L^2({\mathbf R})\) with two compactly supported generators that both have the maximal number of vanishing moments. This tight frame does not have symmetry or antisymmetry.
The results obtained in this paper are related to the work of I. Daubechies, B. Han, A. Ron and Z. Shen [“Framelets: MRA-based constructions of wavelet frames”, Appl. Comput. Harmon. Anal. 14, No. 1, 1-46 (2003; Zbl 1035.42031)].


42C40 Nontrigonometric harmonic analysis involving wavelets and other special systems
41A15 Spline approximation


Zbl 1035.42031


Full Text: DOI


[1] Aldroubi, A., Portraits of frames, Proc. Amer. Math. Soc., 123, 6, 1661-1668 (1995) · Zbl 0851.42030
[2] Benedetto, J. J.; Li, S., The theory of multiresolution analysis frames and applications to filter banks, Appl. Comput. Harmon. Anal., 5, 4, 389-427 (1998) · Zbl 0915.42029
[3] de Boor, C.; DeVore, R.; Ron, A., On the construction of multivariate (pre)wavelets, Constr. Approx., 9, 123-166 (1993) · Zbl 0773.41013
[4] Chui, C. K., An Introduction to Wavelets (1992), Academic Press: Academic Press Boston · Zbl 0925.42016
[5] Chui, C. K.; De Villiers, J. M., Spline-wavelets with arbitrary knots on a bounded interval: Orthogonal decomposition and computational algorithms, Comm. Appl. Anal., 2, 4, 457-486 (1998) · Zbl 0903.65012
[6] Chui, C. K.; He, W., Compactly supported tight frames associated with refinable functions, Appl. Comput. Harmon. Anal., 8, 293-319 (2000) · Zbl 0948.42022
[7] Chui, C. K.; Shi, X. L., Bessel sequences and affine frames, Appl. Comput. Harmon. Anal., 1, 1, 29-49 (1993) · Zbl 0788.42011
[8] Chui, C. K.; Smith, P. W.; Ward, J. D., Cholesky factorization of positive definite biinfinite matrices, Numer. Funct. Anal. Optim., 5, 1, 1-20 (1982) · Zbl 0503.15006
[9] Cohen, A.; Daubechies, I.; Feauveau, J.-C., Biorthogonal bases of compactly supported wavelets, Comm. Pure Appl. Math., 14, 485-560 (1992) · Zbl 0776.42020
[10] Cohen, A.; Daubechies, I.; Vial, P., Wavelets on the interval and fast wavelet transforms, Appl. Comput. Harmon. Anal., 1, 1, 54-81 (1993) · Zbl 0795.42018
[11] Cohen, A.; Sun, Q., An arithmetic characterization of the conjugate quadrature filters associated to orthonormal wavelet bases, SIAM J. Math. Anal., 24, 5, 1355-1360 (1993) · Zbl 0792.42022
[12] Daubechies, I., Ten Lectures on Wavelets. Ten Lectures on Wavelets, CBMS-NSF Reg. Conf. Ser. Appl. Math., 61 (1992), SIAM: SIAM Philadelphia · Zbl 0776.42018
[13] I. Daubechies, B. Han, Pairs of dual wavelet frames from any two refinable functions, Preprint, 2000; I. Daubechies, B. Han, Pairs of dual wavelet frames from any two refinable functions, Preprint, 2000 · Zbl 1055.42025
[14] I. Daubechies, B. Han, A. Ron, Z.W. Shen, Framelets: MRA-based constructions of wavelet frames, Appl. Comput. Harmon. Anal., to appear; I. Daubechies, B. Han, A. Ron, Z.W. Shen, Framelets: MRA-based constructions of wavelet frames, Appl. Comput. Harmon. Anal., to appear · Zbl 1035.42031
[15] Frazier, M.; Garrigós, G.; Wang, K.; Weiss, G., A characterization of functions that generate wavelet and related expansion. Proceedings of the conference dedicated to Professor Miguel de Guzmán (El Escorial, 1996), J. Fourier Anal. Appl., 3, 883-906 (1997) · Zbl 0896.42022
[16] Gantmacher, F. R., The Theory of Matrices, Vol. 2 (1959), Chelsea: Chelsea New York · Zbl 0085.01001
[17] Gundy, R. F., Low-pass filters, martingales, and multiresolution analyses, Appl. Comput. Harmon. Anal., 9, 2, 204-219 (2000) · Zbl 0980.42033
[18] Han, B., On dual wavelet tight frames, Appl. Comput. Harmon. Anal., 4, 4, 380-413 (1997) · Zbl 0880.42017
[19] Hernández, E.; Weiss, G., A First Course on Wavelets (1996), CRC Press: CRC Press Boca Raton · Zbl 0885.42018
[20] Kingsbury, N. G., The dual-tree complex wavelet transform: A new technique for shift invariance and directional filters, (IEEE Digital Signal Processing Workshop, DSP’98 (1998), Bryce Canyon), paper 86
[21] Kingsbury, N. G., Complex wavelets for shift invariant analysis and filtering of signals, Appl. Comput. Harmon. Anal., 10, 3, 234-253 (2001) · Zbl 0990.94005
[22] Lawton, W., Necessary and sufficient conditions for constructing orthonormal wavelet bases, J. Math. Phys., 32, 1, 57-61 (1991) · Zbl 0757.46012
[23] Lawton, W.; Lee, S. L.; Shen, Z. W., Stability and orthonormality of multivariate refinable functions, SIAM J. Math. Anal., 28, 4, 999-1014 (1997) · Zbl 0872.41003
[24] Lawton, W.; Micchelli, C. A., Construction of conjugate quadrature filters with specified zeros, Numer. Algorithms, 14, 383-399 (1997) · Zbl 0902.65008
[25] van der Mee, C. V.M.; Rodriguez, G.; Seatzu, S., Spectral factorization of biinfinite block Toeplitz matrices with applications, (Trigiante, D., Recent Trends in Numerical Analysis (2001), Nova Science Publishers: Nova Science Publishers Hauppage, New York) · Zbl 1018.65056
[26] Piegl, L.; Tiller, W., The NURBS Book (1997), Springer: Springer Berlin/Heidelberg · Zbl 0868.68106
[27] Rheinboldt, W. C.; Vandergraft, J. S., A simple approach to the Perron-Frobenius theory for positive operators on general partially-ordered finite-dimensional linear spaces, Math. Comp., 27, 139-145 (1973) · Zbl 0255.15017
[28] Riesz, F.; Sz.-Nagy, B., Functional Analysis, Frederick Ungar (1955), New York, Dover Publ., New York, 1990 · Zbl 0732.47001
[29] Ron, A.; Shen, Z. W., Affine systems in \(L_2(R^d)\): The analysis of the analysis operator, J. Funct. Anal., 148, 2, 408-447 (1997) · Zbl 0891.42018
[30] Ron, A.; Shen, Z. W., Affine systems in \(L_2(R^d)\): II. Dual systems, J. Fourier Anal. Appl., 3, 617-637 (1997) · Zbl 0904.42025
[31] Ron, A.; Shen, Z. W., Compactly supported tight affine spline frames in \(L_2(R^d)\), Math. Comp., 67, 191-207 (1998) · Zbl 0892.42018
[32] Rosenblatt, M., A multidimensional prediction problem, Ark. Mat., 3, 407-424 (1958) · Zbl 0084.35504
[33] Rosenblum, M.; Rovnyak, J., Hardy Classes and Operator Theory (1985), Oxford University Press: Oxford University Press New York · Zbl 0586.47020
[34] Stollnitz, E. J.; DeRose, T. D.; Salesin, D. H., Wavelets for Computer Graphics: Theory and Applications (1996), Morgan Kaufmann: Morgan Kaufmann San Francisco
[35] Vandergraft, J. S., Spectral properties of matrices which have invariant cones, SIAM J. Appl. Math., 16, 1208-1222 (1968) · Zbl 0186.05701
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.